Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 48, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Aug 1, 2022, 5:20 PM MDT for Chaffee County, Fremont County, Colorado. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2022, 5:20 PM MDT (23:20 UTC)
- Expired
- Aug 1, 2022, 7:15 PM MDT
- In force
- 115 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Chaffee County, CO, Fremont County, CO
The radar
The Pueblo radar (KPUX), 157 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 2145 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
499
WGUS55 KPUB 012320
FFWPUB
COC015-043-020115-
/O.NEW.KPUB.FF.W.0048.220801T2320Z-220802T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
520 PM MDT Mon Aug 1 2022
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
The Decker Burn Scar in...
Southeastern Chaffee County in central Colorado...
West Central Fremont County in central Colorado...
* Until 715 PM MDT.
* At 520 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Decker Burn Scar. Between 0.5 and 1 inch of
rain has fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar may result in debris flow
moving through the Bear Creek and Rock Creek. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Decker Burn
Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Decker Burn Scar.
* Some locations that will experience flash flooding include...
Decker Burn Scar.
This includes the following high risk locations...
County Road 49 and Bear Creek, County Road 101 and Bear Creek to
Highway 50 and County Roads 108 and 108A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Decker Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3849 10602 3851 10601 3850 10595 3849 10594
3848 10593 3844 10595 3844 10601 3845 10601
3845 10602 3845 10603
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
CS/KT2 follow-up statements
412
WGUS75 KPUB 020012
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
612 PM MDT Mon Aug 1 2022
COC015-043-020115-
/O.CON.KPUB.FF.W.0048.000000T0000Z-220802T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chaffee CO-Fremont CO-
612 PM MDT Mon Aug 1 2022
...FLASH FLOOD WARNING FOR THE DECKER BURN SCAR REMAINS IN EFFECT
UNTIL 715 PM MDT THIS EVENING FOR SOUTHEASTERN CHAFFEE AND WEST
CENTRAL FREMONT COUNTIES...
At 612 PM MDT, Doppler radar indicated thunderstorms that produced
heavy rain over the Decker Burn Scar have weakened considerably.
Between 0.5 and 1 inch of rain has fallen. Flash flooding is ongoing
or expected to begin shortly.
Excessive rainfall over the burn scar may result in debris flow
moving through the Bear Creek and Rock Creek. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Decker Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Decker Burn Scar.
Some locations that will experience flash flooding include...
Decker Burn Scar.
This includes the following high risk locations...
County Road 49 and Bear Creek, County Road 101 and Bear Creek to
Highway 50 and County Roads 108 and 108A.
At 5:53 PM, high flows have been reported by emergency management on
Bear Creek near Highway 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Decker Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3849 10602 3851 10601 3850 10595 3849 10594
3848 10593 3844 10595 3844 10601 3845 10601
3845 10602 3845 10603
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CS/KT013
WGUS75 KPUB 020108
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
708 PM MDT Mon Aug 1 2022
COC015-043-020118-
/O.EXP.KPUB.FF.W.0048.000000T0000Z-220802T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chaffee CO-Fremont CO-
708 PM MDT Mon Aug 1 2022
...FLASH FLOOD WARNING FOR THE DECKER BURN SCAR WILL EXPIRE AT 715
PM MDT THIS EVENING FOR SOUTHEASTERN CHAFFEE AND WEST CENTRAL
FREMONT COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3849 10602 3851 10601 3850 10595 3849 10594
3848 10593 3844 10595 3844 10601 3845 10601
3845 10602 3845 10603
$$
CS/KTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:09 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 1, 3:09 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 309 PM MDT Mon Aug 1 2022 .SHORT TERM...(This evening through Tuesday) Issued at 250 PM MDT Mon Aug 1 2022 ...PM thunderstorms will be possible over the mountains this evening, with a few storms moving over into the I-25 corridor and San Luis Valley, with a better chance for storms over the plains tomorrow... Key messages: 1) Afternoon showers and thunderstorms will develop over the mountains and San Luis Valley during the afternoon, with a few storms moving over the I-25 corridor later this evening. 2) Main threat with thunderstorms will be torrential rainfalls with possible flash flooding for burn scar areas if storms become relatively stationary. Strong outflow winds to 50 mph, small hail, and dangerous cloud to ground lightning will also be possible. 3) Thunderstorms will be possible again tomorrow over the mountains during the afternoon, and over the plains through the evening hours. Detailed discussion: Currently... The ridge near the Four Corners area is continuing to build in retrograde back to the northwest slightly, which is allowing for the anticyclonic flow to advect in mid level monsoonal moisture over the region. This has allowed for thunderstorms to continue to develop over the mountains with orographic forcing, mainly over the central mountains and spilling over into the San Juan Valley. There will be more storms developing throughout the early evening hours over the Rampart Range and then moving off over into the Palmer Divide. There is also a slight chance of a storm making it over the I-25 corridor, however given the environmental parameters, it is unlikely that any of these storms will sustain their strength due to a fair amount of capping over the plains with warmer air aloft. The CAMs show a fair amount of instability over the mountains and southeastern plains, although besides orographic lift, forcing is lacking in general. Due to this, if there is enough daytime heating to break the cap and allow for upward vertical motion, there could be a pulse type storm or two over the Raton Mesa/southeastern plains, otherwise the plains should remain relatively hot and dry throughout the early evening. Tonight... A few of the lingering storms will continue to weaken going into the later hours of the evening with all remaining showers dissipating by around midnight or before. There will be some clearing, although with mostly cloudy skies going late into the evening and relatively higher moisture content in the PBL, there will not be much in the way of radiational cooling. This being said, lows will drop out only into low 60s over much of the plains, with low to mid 50s for the upper Arkansas River Valley and San Luis Valley, and generally in the 40s for country. Tomorrow... The ridge will continue to slowly expand northward and the high pressure aloft will meander slightly more to the west and south of the Four Corners. This will allow for the monsoonal plume to remain over the region with anticyclonic flow and mid to upper level winds being predominantly out of the northwest, which will help to move storms off the mountains and over the plains by later in the afternoon and evening hours. Storms look to initiate over the mountains primarily just after noon. The latest NAM model data shows the most instability to be located over the San Juan and Sangre de Cristo Mountains, with CAPE of around 2000 J/kg by around 3 PM. This may result in a stronger storm for these mountain ranges, even though mid-level shear is lacking in the area with the higher values of close to 40 kts being located over the Rampart Range. Lapse rates also remain favorable for stronger storm development, given that the are anywhere between 8 and 8.5 C/km. If a strong or potentially severe storm were to occur, there could be stronger outflow winds to 50 mph or more if severe, and some hail that may reach an inch in diameter. Otherwise the main threat will be torrential rainfall in a short period of time, and dangerous cloud to ground lightning. Flash flooding over the burn scars may also be an issue if storms remain nearly stationary over burn scar areas, which could be the case over the southern Sangre de Cristo Mountains (with the Spring scar in particular) due to weaker shear aloft. Capping over the plains will be lessened, although CAPE will also be weaker. Some of the storms will make it over the I-25 corridor and a few discrete cells could fire later in the evening over the far eastern plains. With the ridge slowly building overhead, max temperatures tomorrow afternoon will also be slightly warmer and above the seasonal average, with some highs topping out over the 100 degree mark over the lower Arkansas River Valley. -Stewey .LONG TERM...(Tuesday night through Monday) Issued at 250 PM MDT Mon Aug 1 2022 The operational model guidance has come into better agreement through the extended in regards to the positioning of the upper high. All solutions and ensembles have the upper high shifting east into the Central Plains from mid to late week, before retrograding back west by late in the weekend. Tuesday night...an upper disturbance embedded in weak northwesterly flow aloft is forecast to progress across the Plains Tuesday evening. Generally scattered showers and thunderstorms are expected over the higher terrain late Tuesday afternoon, and will shift eastward across the Plains Tuesday night. Meanwhile, a cold front is forecast to drop south across the Plains late Tuesday night. This may help keep at least light rain showers going near the Kansas border through Wednesday morning. Wednesday through Monday...the upper high centered over Colorado will shift eastward into the Central Plains for mid to late week, before retrograding back westward into the Great Basin by early next week. As the high shift east, embedded energy over the Desert Southwest is forecast to lift northward across Colorado, with abundant moisture spread across the region. PWAT values are expected to remain in excess of 1 inch, and at times, approach 1.5 inches. Flow by Wednesday afternoon will shift southeasterly on the Plains, and remain that way into the weekend. The combination of upper disturbances, southeast moist upslope flow and high atmospheric water content will lead to widespread daily afternoon and evening thunderstorms across the region. Initial development is expected over the Mountains, then spreading eastward into the I-25 corridor during the evening and overnight. Wednesday's focus will be along the Eastern Mountains, while the remainder of the period, storms will initially develop along the Continental Divide before spreading eastward. The main concerns will be the potential for heavy rainfall, as these storms look to be efficient rain producers. In addition to the heavy rainfall, lightning and gusty outflow winds will be possible. Flash flooding on area burn scars, urban areas and areas that have seen recent heavy rainfall will be possible, especially Thursday, Friday and Sunday. Overall, temperatures will remain hot, with mostly 90s across the Plains, and 80s over the San Luis Valley. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 250 PM MDT Mon Aug 1 2022 VFR conditions are expected to prevail for all TAF sites (KALS, KCOS, and KPUB) throughout the forecast period. There could be some convection in and around the vicinity of KALS, although most of this will be confined to the surrounding mountains. A few showers may occur in the vicinity of KCOS or KPUB later this evening, although confidence of this is low at this time. If SHRA/TSRA does develop, it could temporarily reduce CIGs and VIS to MVFR/IFR criteria. Winds will be diurnally influenced, although if there is convection in the vicinity of KALS, it could result in periodic windshifts and wind speed increases to occur at either of the two terminals. There is not high confidence of convection to be in the vicinity of KCOS or KPUB, however, keep in mind that distant storms could create outflows which could cause windshifts and increased wind speeds to occur periodically at these stations as well. There will be a higher chance of convection in the vicinity of KCOS and KPUB tomorrow afternoon towards the end of the forecast period. -Stewey && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...STEWARD LONG TERM...MOZLEY AVIATION...STEWARD
Hazardous weather outlook, Aug 1, 11:52 AM MDT, 5 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1152 AM MDT Mon Aug 1 2022 COZ058>089-093>099-021800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1152 AM MDT Mon Aug 1 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are expected this afternoon and evening, scattered to widespread over the mountains and isolated to scattered over the San Luis Valley. A few thunderstorms will be possible along the I-25 corridor and over the Raton Mesa. Main impact concerns will be locally heavy rainfall and flash flooding over high risk areas. There could also be some strong and gusty outflow winds up to 50 mph, small hail, and dangerous cloud to ground lightning within some of the stronger storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Daily showers and thunderstorms will continue the rest of the period, with heavy rainfall and flash flooding, frequent lightning, and gusty outflow winds possible with stronger storms. Precipitation will be mostly confined to the mountains on Tuesday, before increasing in coverage Wednesday and onwards. Flash flood risk goes up from Wednesday and into the weekend. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. STEWARD/88
In the hours before
Special weather statement, Aug 1, 3:56 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
356 PM MDT Mon Aug 1 2022
COZ065-066-069-012230-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
356 PM MDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of northwestern
Saguache County through 430 PM MDT...
At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of North Pass, or 27 miles southwest of Decker Burn Scar.
This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Saguache County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3824 10649 3828 10636 3814 10627 3809 10646
TIME...MOT...LOC 2155Z 350DEG 3KT 3819 10641
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
kamSpecial weather statement, Aug 1, 3:57 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
357 PM MDT Mon Aug 1 2022
COZ074-075-012230-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
357 PM MDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of southwestern
Huerfano, east central Costilla and western Las Animas Counties
through 430 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Cuchara, or 14 miles southwest of Indian Creek on
the southeastern Spring Burn Scar, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Huerfano, east central Costilla and western Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3718 10521 3722 10528 3729 10534 3738 10526
3732 10516 3728 10513
TIME...MOT...LOC 2157Z 226DEG 7KT 3728 10524
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
kamThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:56 PM MDT | Special Weather Statement | PUB | Saguache | 34 min |
| Aug 1, 3:57 PM MDT | Special Weather Statement | PUB | Costilla | 33 min |
| Aug 1, 4:43 PM MDT | Flash Flood Warning | PUB | Custer, Fremont, Saguache | 3 hr |
| Aug 1, 4:57 PM MDT | Flash Flood Warning | PUB | Costilla | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.